Iowa, 2023Flooding in Iowa, February 27 to 28, 2023
February 27 to 28, 2023 · NWS ARX · 4 events in 2 counties and zones
Runoff from the combination of rainfall and melting snow caused some northeast Iowa river flooding to occur along the Turkey and Volga Rivers in late February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from the combination of rainfall and melting snow caused some northeast Iowa river flooding to occur along the Turkey and Volga Rivers in late February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 27, 5:03 AM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Feb 27, 5:03 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
503 AM CST Mon Feb 27 2023
.DISCUSSION...(Today through Monday)
Issued at 345 AM CST Mon Feb 27 2023
Key Messages:
- Quick hitting storm system packs a punch today with rain,
freezing rain and snow. Freezing rain mostly along/north of I-94
this morning with up to 1/4". Localized flooding possible with the
rain.
* QUICK HITTING STORM TODAY: rain, freezing rain, some flooding
threat
OVERVIEW: upper level shortwave trough currently churning over the
southern plains (per latest watervapor satellite imagery) looks to
drive northeast across IL by mid morning, shifting east to across
the oh river valley by 18z. Low level warm air advection precedes
the shortwave, with isentropic upglide on the 280:295 K sfcs through
the morning, exiting east after 18z. Strong, coupled 300 mb jet will
aid in strengthening the system as it moves through. The stronger QG
convergence stays closer to the 500 mb low, but grazes southern
parts of the forecast area. The storm looks to have shifted a bit
farther south then what was progged a day or two ago, but still
packing a quick hitting punch.
QPF/MOISTURE: strong push of gulf moisture northward for the storm
to feed on. 850 mb jet noses into the I-90 corridor this morning
with healthy moisture transport in the 700:850 mb layer. PW
anomalies via NAEFS and ECMWF continue to push +3 to +4 while
deterministic NAM/GFS still showing upwards of 300% or normal layer
PW. Wet, wet, wet airmass for late February. 00z HREF still
suggesting 1 to 1 1/2" from I-90 southward. EPS ensemble mean is
much less for QPF, mostly 3/4" or less. GFS ensemble mean from 1 to
1/4". Similar to what they depicted a couple runs ago. SREF guidance
comes in around 1" with good packing between 0.8 to 1.2 at KLSE. So
still some discrepancies with how much will fall...with overall
consensus still favoring at least an inch across the wettest areas
(NE IA/SW WI). Convective nature to the pcpn makes locally higher
amounts likely.
PTYPE: sfc low and attendant warm front will hold just south of the
local forecast area today, but a steady push of warmer air in the
750:850 mb layer will extend well northward. RAP north-south running
x-section shows this well, with +3 air reaching KMDZ, cooling toward
18z as colder air/pcpn load move temps down. A consistent signal in
the models over the past several days. Ptype therefore hinges on sfc
temps for most of the morning - rain or freezing rain.
HREF/HRRR/SREF all continue to favor holding the freezing rain
threat from around I-94 northward. Out the models, the NAM is a bit
farther south, hinting that icing could reach into the I-90
corridor. WHile the main warm front hangs south, there is a push of
warmer air north, and this could limit the window for freezing rain
to around 2-3 hours near the I-94 corridor. Longer period as you
move north of there where it will take longer to warm.
As we move into the afternoon, the low will be passing east with
colder air eating away at the warm layer. Pcpn types will shift to
rain and snow...with the snow holding over north-central WI (again,
looking north of HWY 10).
Icing upwards of 1/4" still looks likely, mostly all his morning
with the higher amounts north of WI HWY 10. Snow amounts generally
in the same areas with 1 to 2 inches possible. Highest impacts
overall look to be across Clark and Taylor Co. in WI.
* MID WEEK PCPN CHANCES
The GFS and EC remain in good agreement with stretching out
elongated bits of upper level energy across the region from Tue-Thu.
Unlike today's storm, no tap to gulf moisture, so QPF is much
lighter. Periods of rain or snow looking increasingly likely,
although impacts could be relatively minor.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 503 AM CST Mon Feb 27 2023
Widespread rain will continue through the morning before
diminishing with IFR/MVFR visibility and ceilings trending to
IFR/LIFR. Low clouds and possibly some visibility reductions will
persist through the evening after precip ends with clearing
potential after midnight. Easterly winds will trend N/NW as low
pressure passes to the southeast. Some gustiness is possible this
morning and again this evening.
&&
.HYDROLOGY...
Issued at 345 AM CST Mon Feb 27 2023
Expecting rises on some area rivers/streams as rainfall upwards of
1+" falls across the area. While snow pack will absorb some, expect
some release into area waterways. Where snow is less, grounds still
frozen, and water will find its way to rivers/streams. Current
forecasts keep any rise under flood stage for now, but something to
keep an eye on - especially those that live near/travel by any
river. In addition, can't rule out the potential for ice jams, which
could take another day or two to develop (if at all).
In addition, where the heavier snow fell a few days ago, most storm
sewers are clogged with it. Rainfall/snowmelt runoff will be
hampered or stopped completely, resulting in localized street
flooding. Also, with colder air moving in tonight (temps falling off
into the 20s), any standing water on untreated surfaces will freeze.
Could be icy travel for some Tue morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST this evening for WIZ017-029.
Winter Weather Advisory until noon CST today for WIZ032-033-
042>044.
Winter Storm Warning until noon CST today for WIZ034.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Rieck
AVIATION...JM
HYDROLOGY....RieckHazardous weather outlook, Feb 27, 3:58 AM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
358 AM CST Mon Feb 27 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055-
061-281100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
La Crosse-Vernon-Crawford-Richland-Grant-
358 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.
.DAY ONE...Today and Tonight
Heavy rainfall on snow covered or frozen ground could result in
localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Rainfall and any flooding reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-032>034-042>044-281100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-Monroe-Juneau-Adams-
358 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of west central
Wisconsin.
.DAY ONE...Today and Tonight
Freezing rain this morning transitions to snow for the afternoon,
ending in the evening. Icing from a glaze to around 1/3"
possible. Some snow accumulation, mostly north of highway 10.
Winter storm warnings and advisories are in effect today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Icing and snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Local storm report, Feb 27, 7:24 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM FREEZING RAIN 2 N DORCHESTER 45.04N 90.34W
02/27/2023 M0.10 INCH TAYLOR WI BROADCAST MEDIA
&&Local storm report, Feb 27, 7:55 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM FREEZING RAIN NEILLSVILLE 44.56N 90.60W
02/27/2023 E0.08 INCH CLARK WI LAW ENFORCEMENT
SEVERAL SLIDE OFFS IN COUNTY. LIGHT ICING.
&&Local storm report, Feb 27, 8:45 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM FREEZING RAIN 2 N DORCHESTER 45.04N 90.34W
02/27/2023 M0.20 INCH TAYLOR WI BROADCAST MEDIA
TREE BRANCHES STARTING TO DROOP.
&&Local storm report, Feb 27, 8:49 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 AM CST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM FREEZING RAIN 4 NE NEW AMSTERDAM 44.03N 91.27W
02/27/2023 M0.08 INCH LA CROSSE WI NWS EMPLOYEE
&&Flood, Fayette
- When
- February 27, 9:30 AM CST to 11:15 PM CST
- Where
- Fayette County, 1.56 mi ESE of Eldorado to 1.87 mi ESE of Eldorado
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.042, -91.821
Runoff from the combination of rainfall and snow melt pushed the Turkey River out of its banks in Eldorado. The river had two crests, with the second the highest. This crest was a little over a half foot above the flood stage at 13.65 feet.
Flood, Clayton
- When
- February 27, 1:00 PM CST to 5:00 PM CST
- Where
- Clayton County, 0.59 mi WNW of Littleport to 0.29 mi W of Littleport
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.752, -91.381
Runoff from the combination of rainfall and snow melt pushed the Volga River out of its banks in Littleport. The river crested around a half foot above the flood stage at 11.59 feet.
Flood, Clayton
- When
- February 27, 1:15 PM CST to February 28, 9:45 AM CST
- Where
- Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.845, -91.404
Runoff from the combination of rainfall and melting snow pushed the Turkey River out of its banks in Elkader. The river crested almost two feet above the flood stage at 13.77 feet on the 27th.
Flood, Clayton
- When
- February 27, 4:15 PM CST to February 28, 6:30 AM CST
- Where
- Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.739, -91.269
Runoff from the combination of rainfall and melting snow pushed the Turkey River out of its banks in Garber. The river crested almost a foot and a half above the flood stage at 18.35 feet on the 27th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, February 27, 2023$1.2 million · EF1 · 48 events
- Tornadoes and Hail in Ohio, February 27, 2023$931,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Indiana, February 27, 2023$360,000 · EF1 · 9 events
- High Wind in North Carolina, February 27 to 28, 2023$60,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Kentucky, February 27, 2023$22,000 · 53 kt wind · 22 events
- Tornado and Damaging Winds in Ohio, February 27, 2023$51,000 · EF0 · 4 events
- Hail and Damaging Winds in Indiana, February 27, 2023$35,000 · 1 in hail · 8 events
- Strong Wind in Illinois, February 27, 2023$19,000 · 19 events
- Winter Storm and Winter Weather in Wisconsin, February 27, 20233 injured · 7 events
- Hail and Damaging Winds in Indiana, February 27, 2023$30,000 · 1.75 in hail · 5 events
- Tornado and Winter Storm in California, February 27 to 28, 202325 events
- Flood and Heavy Snow in California, February 27 to 28, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083898, 1083901, 1083894, 1083896.